Alert archive / Oklahoma / Blizzard Warnings in 2024

Blizzard Warning 1, NWS Norman, OK

January 8, 20244 counties in Oklahoma

NWS Norman, OK issued this blizzard warning at Jan 8, 2024, 5:50 PM CST for 4 counties in Oklahoma. It took effect at Jan 8, 2024, 6:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 5:50 PM CST (23:50 UTC)
In effect from
Jan 8, 2024, 6:00 PM CST
Expired
Jan 9, 2024, 12:00 AM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this blizzard warning went out at Jan 8, 3:58 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 8, 3:58 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
358 PM CST Mon Jan 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 358 PM CST Mon Jan 8 2024

Key Points:

*A significant winter storm will bring near-blizzard conditions
 across northwest Oklahoma this evening.

*Snowfall accumulations of 1 to 3 inches are forecast across
 northwest Oklahoma with locally higher amounts of 4 inches or
 higher possible in the most intense bands of snow.

*Gusty northwest winds will occur this evening through Tuesday. The
 strongest winds are expected tonight with 40 to 60 mph wind
 gusts.

*Dangerously cold wind chills in the single digits and teens will
 occur Tuesday morning.

Meteorological Details:

An intense mid/upper-level low (~30 deg C at 500 mb) across the
Texas panhandle will continue to move eastward across northern
Oklahoma tonight. There has been a slight trend southward in the
track of the low, which has increased the potential impacts across
northwest Oklahoma.

Snowfall: The consensus among High Resolution Ensemble Forecast
(HREF) is localized snow showers will move across northwest
Oklahoma this evening (~6 to 10 PM) as the upper-level low moves
eastward. There is evidence that these will be somewhat convective
in nature (i.e., cellular like showers and thunderstorms) with
steep mid-level lapse rates and attendant elevated instability. As
a result, it would not be impossible to have some thundersnow.
There has already been some lightning in close proximity to the
upper-level low this afternoon.

For snowfall amounts, there will likely be significant variation
in snowfall in short distances due to its convective nature. The
most likely scenario (50th percentile) among the suite of
convective-allowing models is ~1 to 3" of snowfall. The
reasonable worst case scenario (90th percentile) is ~4 to 6" from
any intense convective snow showers. There is a 10% chance of this
occurring in a given location within the Winter Storm Warning.
Snowfall rates are forecast to decrease as the low moves eastward
into north central Oklahoma, but some accumulations are expected
across the northern half of Oklahoma. Short-term trends will be
monitored to see if a Winter Weather Advisory will be needed to
the south and east of the Winter Storm Warning (e.g.,
Major/Dewey/Roger Mills/Alfalfa counties)

Wind: An intense, ~995 mb surface low will track Oklahoma tonight
with an attendant cold front (entering northwest Oklahoma around 6
PM/00Z). A tight surface pressure gradient, and strong cold air
advection (CAA) will allow for strong northwest winds behind the
cold front. Wind gusts between 40 to 60 mph are expected tonight
(strongest west central into northwest Oklahoma) with a gradual
decrease into the day Tuesday (they will still remain quite gusty
Tuesday).

The snowfall combined with the strong northwest winds will result
in near-blizzard conditions in the the most intense bands of
snow. The wind will also combine with the cold temperatures to
result in dangerous wind chills in the single digits and teens
Tuesday morning.

Any remnant snow will exit northern Oklahoma early Tuesday
morning. Skies should clear from west to east during Tuesday
afternoon with some recovery in temperatures.

Mahale

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 358 PM CST Mon Jan 8 2024

Temperatures will quickly moderate Wednesday and Thursday with
rising mid-level heights and the eastward expansion of a low-
level thermal ridge across the Southern Plains. Above-average
temperatures are expected with 60s deg F likely across western
southern Oklahoma and north Texas by Thursday.

Another mid/upper-level trough will approach the Southern Plains
Thursday night into Friday with another chance for precipitation.
Depending on the track of the trough, winter weather will be
possible once again; however, there remains some spread among
deterministic and ensemble members on the track/evolution of the
system. Probabilistic guidance has a low chance (~20%) of at least
4" of snow across northern Oklahoma.

By late into the weekend into early next week (January 14 to 16),
there is an increasing probability of significantly colder, arctic
air moving into the Plains from western Canadian. At this point,
the most likely time of arrival is Sunday or Monday. This air mass
will likely be the coldest air of the season. The Grand Ensemble
(average of GEFS, GEPS, and ENS) suggests the potential for highs
in the teens. Dangerous wind chills below zero appear likely
during this period as well. There could be additional winter
precipitation chances with an active jet stream too.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Mon Jan 8 2024

A line of showers continues to move across eastern portions of
the area, affecting KDUA until mid afternoon. MVFR ceilings will
remain possible throughout the period at KSWO and KPNC, whereas
KOKC and KOUN will see ceilings improve over the next few hours. A
strong cold front will move through the area this evening, with
strong winds behind the front. A second round of precipitation
will follow this frontal boundary, but will only affect the
northern TAF locations. KWWR could see reduced visibilities due to
blowing snow overnight into the morning. Winds will peak at 30-40
mph with gusts up to 60 mph possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  27  41  26  53 /  20   0   0   0
Hobart OK         28  44  27  56 /  20   0   0   0
Wichita Falls TX  31  48  30  60 /   0   0   0   0
Gage OK           20  39  22  51 /  90   0   0   0
Ponca City OK     26  36  22  48 /  60  10   0   0
Durant OK         30  47  29  59 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004>006-009>011-
     014>017-021-022.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for OKZ004>006-
     009>011-014>017-021-022.

     High Wind Warning until 6 AM CST Tuesday for OKZ004>006-009>011-
     014>017-021-022.

     Winter Storm Warning until midnight CST tonight for OKZ004-005-
     009-010.

     Wind Advisory until 6 PM CST Tuesday for OKZ007-008-012-013-
     018>020-023>048-050>052.

TX...Wind Advisory until 6 PM CST Tuesday for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...13
Hazardous weather outlook, Jan 8, 3:53 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
353 PM CST Mon Jan 8 2024

OKZ004>048-050>052-TXZ083>090-092200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
353 PM CST Mon Jan 8 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Strong Winds...
Strong winds will develop today and become even stronger tonight.
Wind gusts of 60 mph will be possible this evening and overnight
across west central and northwest Oklahoma with wind gusts around
50 mph possible elsewhere.

.Winter Weather...
Rain will change to snow across northern Oklahoma tonight.
Snow accumulations up to 4" are possible in far northwestern
Oklahoma, and wind-driven snow may produce brief whiteout and
possible blizzard conditions across northwest Oklahoma tonight.

.Thunderstorms...
Isolated thunderstorms will remain possible through this
afternoon. Lightning will be the main concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Winter Weather...
There is a chance of snow across Oklahoma on Thursday night and
Friday. Some light accumulations are possible.

.Cold...
Colder air will move into the area late this week. Lows will be in
the teens across northern and western Oklahoma as early as Friday
morning, with lows in the single digits and teens throughout
Oklahoma and north Texas on both Saturday and Sunday mornings.
Morning wind chill values between ten below and ten above will be
widespread on these mornings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:12 AM CSTHigh Wind WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 6 more22 hr
Jan 8, 4:12 AM CSTWind AdvisoryOUNBeckham, Custer, Dewey, Ellis, Harper, Roger Mills and 2 more32 hr
Jan 8, 4:19 AM CSTWinter Weather AdvisoryOUNEllis, Harper, Woods, Woodward10 hr
Jan 8, 5:51 AM CSTSpecial Weather StatementOUNJackson24 min
Jan 8, 6:16 AM CSTSpecial Weather StatementOUNTillman29 min
Jan 8, 12:31 PM CSTWind AdvisoryOUNAlfalfa, Blaine, Major, Washita24 hr
Jan 8, 2:02 PM CSTWinter Storm WarningOUNEllis, Harper, Woods, Woodward4 hr
Jan 8, 5:50 PM CSTWinter Weather AdvisoryOUNAlfalfa, Dewey, Ellis, Garfield, Grant, Harper and 6 more12 hr
Jan 8, 4:15 AM CSTSpecial Weather StatementOUNBaylor30 min

Nearby

Blizzard Warnings in Oklahoma, 2024Every blizzard warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.